Iowa, 2009

Winter Storm and Winter Weather in Iowa, March 28 to 29, 2009

March 28 to 29, 2009 · NWS DVN · 9 events in 9 counties and zones

An intense low pressure system in southwest Missouri tracked to northern Indiana on March 28-29, 2009. This produced a band of heavy snow in portions of eastern Iowa, with 4 to 7 inches of accumulation common.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An intense low pressure system in southwest Missouri tracked to northern Indiana on March 28-29, 2009. This produced a band of heavy snow in portions of eastern Iowa, with 4 to 7 inches of accumulation common. The most snow observed was 7 inches in the Cedar Rapids area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 28, 1:50 PM CST, 10 minutes earlier.

Area forecast discussion, Mar 28, 1:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT SAT MAR 28 2009

.SYNOPSIS...
AT 2 PM CDT...A DEEPLY OCCLUDED LOW PRESSURE SYSTEM WAS LOCATED OVER
SW MISSOURI WITH HEIGHT AND PRESSURE CHANGE FIELDS SUPPORTING
SYSTEM TO MOVE NE INTO NORTH INDIANA EARLY SUNDAY MORNING.  LARGE
HEAVY DEFORMATION ZONE MOVING INTO FORECAST AREA AND TRENDS SUPPORT
SIGNIFICANT PRECIPITATION NEXT 8 TO 12 HOURS BEFORE ENDING FROM WEST
TO EAST.  SURFACE OBSERVATIONS OF MIXTURE OF SLEET AND SNOW NORTHWEST
1/3 AND RAIN AND SLEET SE 2/3 SUGGEST 18Z RAOB FINDING OF 12Z NAM-WRF
AND GFS RUNS TOO MILD BY A DEGREE OR IN LOWEST 0-1 KM OF BL AND WILL
USE UKMET THERMAL FIELDS WITH FORCING FROM GFS/NAM-WRF SUPPLEMENTED
WITH NOWCAST TOOLS.  THIS SUPPORTS KEEPING CURRENT WARNINGS AND
ADVISORIES IN PLACE WITH VERY MINOR CHANGES.

&&

.SHORT TERM...TONIGHT...
PRECIPITATION TO CHANCE OVER TO ALL SNOW NEXT 2 TO 4 HOURS WEST OF
MISSISSIPPI RIVER AND EAST OF RIVER BY LATE EVENING AS DEEPENING
SURFACE LOW MOVES NORTHEAST PULLING IN COLDER AIR ALLOWING FOR
SIGNIFICANT EVAPORATIVE COOLING TO CONTINUE.  JUST RECEIVED REPORT
PAST 5 MINUTES FROM FORT MADISON IOWA NOW REPORTING HEAVY WET SNOW
ATTM WITH BIG FLAKES SUPPORTING DECENT SNOW ACCUMULATIONS AFTER DARK.
ALSO RAIN CHANGING TO SNOW IN KEOSAUQUA IOWA. THUS...KEEP 4 TO 8
INCHES ALL BUT NW 4 COUNTIES WHERE 2 TO 5 INCHES EXPECTED. SOME
THUNDER-SNOW POSSIBLE ON EDGE OF DEFORMATION AND THIS MAY ALLOW FOR
LOCALIZED HIGHER AMOUNTS ALONG AND EAST OF MISSISSIPPI RIVER FOR
EVENING SHIFT TO MONITOR.  NE TO NORTH WINDS OF 20 TO 35+ MPH WITH
LOCALLY HIGHER SPEEDS MAY COMBINE WITH HEAVY WET SNOW TO PRODUCE
WHITEOUT CONDITIONS THIS EVENING AND OVERNIGHT.  MINS HAVE UPPER A
DEGREE OR TWO WITH SLOWER...DELAYED PASSAGE OF SFC LOW.  ..NICHOLS..

.LONG TERM...SUNDAY THROUGH NEXT SATURDAY...
ACTIVE AND WET WEATHER PATTERN CONTINUES WITH MODERATE TO STRONG
SYNOPTIC SYSTEMS EMBEDDED IN THE LONGWAVE UPPER TROUGH OVER THE
CONUS IMPACTING THE LOCAL AREA ROUGHLY EVERY 2 DAYS. WITH MAIN JET
STREAM REMAINING WELL TO THE SOUTH AND H8 TEMPERATURES HOVERING
WITHIN A FEW DEG C ABOVE AND BELOW ZERO C THROUGHOUT KEEPING
PRECIPITATION TYPE AN ISSUE.

SUNDAY...LATEST MODEL TIMING OF THE CURRENT SYSTEM SUPPORTS THE BACK
EDGE OF DEFORMATION ZONE SNOWS CONTINUING EAST OF THE RIVER IN THE
MORNING...BUT ENDING TO THE WEST BY 12Z. SURFACE PRESSURE GRADIENT
AROUND THE LOW MOVING AWAY ACROSS LOWER MI WILL SUPPORT 15 TO 25 MPH
WINDS IN THE MORNING AND POSSIBLY SOME DRIFTING SNOW. WILL THUS KEEP
THE WINTER STORM WARNINGS AND ADVISORIES GOING UNTIL 15Z TO ACCOUNT
FOR THIS AND POSSIBLE ADDITIONAL SLOWING OF THE SYSTEM. DESPITE
AFTERNOON CLEARING IN THE WEAK SUBSIDENCE REGIME...TEMPERATURES WILL
STRUGGLE DUE TO EXPECTED WIDESPREAD NEW SNOWCOVER AND KEPT HIGHS AT
LOW END OF GUIDANCE IN 30S TO AROUND 40. LIKEWISE...KEPT MINS ON
COLD SIDE SUN NIGHT WITH WIDESPREAD 20S...FOLLOWED BY HIGHS MON ONLY
IN 40S TO LOW 50S AS E-SE WINDS...LINGERING SNOW COVER...AND
INCREASING HIGH CLOUDS LIMIT WARMING DESPITE SIGNIFICANT WAA ALOFT.

NEXT STORM IN THE PROGRESSIVE PATTERN ARRIVES MON NIGHT...WITH
GENERAL CONSENSUS DEPICTING THE SURFACE LOW BECOMING OCCLUDED AND
PASSING NW ACROSS CENTRAL OR NW IA LATE MON NIGHT. PREFER SLIGHTLY
DRIER NAM...HOLDING OFF SHOWERS UNTIL EVENING PERIOD AND HAVE BACKED
MON AFTERNOON POPS TO SLIGHT CHANCES IN THE FAR WEST. OVERNIGHT...
WIDESPREAD SHOWERS LIKELY...WITH 6 TO 7 DEG C/KM LAPSE RATES IN H5
TO H7 LAYER AND 40 TO 50 KT JET IN WARM SECTOR OF THE H8 LOW
SUPPORTING AT LEAST ISOLATED THUNDERSTORMS. SCATTERED SHOWERS TO
CONTINUE INTO TUE MORNING BEFORE DRY SLOT PUNCHES THROUGH IN THE
AFTERNOON ENDING ALL BUT ISOLATED SHOWERS OF RAIN OR SNOW.

MODELS IN POORER AGREEMENT WITH SYSTEM FOR WED NIGHT/THU...WITH GFS
REMAINING STRONGER WITH BOTH THE SURFACE AND UPPER TROUGH...WHILE
00Z ECMWF WAS SLIGHTLY FASTER AND WEAKER. STAYING WITH A
COMPROMISE...HIGH CHANCE POPS MAINTAINED CENTERED ON THU WITH
BORDERLINE TEMPERATURES AND CLIMO FAVORING DAYTIME RAIN AND NIGHT
TIME SNOW PRECIP TYPE.

YET ANOTHER STRONG SYSTEM IS SHOWN LIFTING OUT OF THE SW FOR A
POTENTIAL SIGNIFICANT QPF EVENT SAT NIGHT INTO SUN...WITH BETTER
THAN USUAL AGREEMENT AMONG LONG RANGE MODELS. FOR NOW...INTRODUCED
SAT AND SAT NIGHT WITH CHANCE POPS FOR RAIN WITH TEMPERATURES
REMAINING NEAR TO BELOW NORMAL.   ..SHEETS..

&&

.AVIATION...
IFR CONDITIONS WITH INTERMITTENT LIFR CONDITIONS NEXT 12 HOURS OR
THROUGH 08Z WITH CIGS AOB 1,000 AGL BETWEEN 21 AND 08Z AND VSBYS
OF 3 MILES OR LESS IN SNOW/RAIN/SLEET FALLING TO AOB 1 MILE IN
MAINLY SNOW AND MODERATE TO HEAVY SNOW AFTER 23Z.  AFTER 08Z...SNOW
TO DIMINISH TO END BETWEEN 08 AND 14Z WITH VSBYS RISING TO MVFR.
NORTHEAST TO NORTH WINDS OF 20 TO 35+ MPH UNTIL 08Z ALSO TO PRODUCE
CONSIDERABLE NEAR SURFACE CHOP.  AFTER 14Z VFR CONDITIONS TO RETURN
WITH FAIR SKIES AND VSBYS AOA 7 MILES.   ..NICHOLS..

&&

.HYDROLOGY...
HYDRO CONCERNS WILL CONTINUE DUE TO SATURATED SOILS AND ON-GOING
FLOODING ALONG LOWER PORTIONS OF THE ROCK RIVER AND OTHER AREA
RIVERS CONTINUING TO RUN HIGH. THE RAPID SUCCESSION OF POTENTIAL
SIGNIFICANT RAINFALL EVENTS THIS WEEK MAY LEAD TO ADDITIONAL
FLOODING. RETURN OF GULF MOISTURE AHEAD OF BOTH TUE AND THURSDAY/S
SYSTEMS RESULTS IN MODEL QPF IN WIDESPREAD .5 TO 1 INCH RAIN FOR
EACH EVENT. EARLY LOOK AT THE NEW 12Z ECMWF SHOWS SUPPORT FOR
STRONGER GFS SOLUTION FOR THU. BOTH GFS AND ECMWF INDICATE A SYSTEM
OF STRENGTH COMPARABLE TO ON-GOING SYSTEM TO IMPACT THE REGION IN
THE SAT NIGHT TO SUN NIGHT TIMEFRAME...SHOWING AREAS OF QPF IN 1 TO
2 INCH RANGE. EVOLUTION OF THIS...AND EARLIER SYSTEMS WILL REQUIRE
CLOSE WATCH OVER THE NEXT WEEK.
..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM CDT
     SUNDAY FOR CEDAR-CLINTON-DES MOINES-DUBUQUE-HENRY IA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

     WINTER WEATHER ADVISORY UNTIL 10 AM CDT SUNDAY FOR BENTON-
     BUCHANAN-DELAWARE-IOWA.

IL...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM CDT
     SUNDAY FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO
     DAVIESS-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-
     WARREN-WHITESIDE.

MO...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM CDT
     SUNDAY FOR CLARK-SCOTLAND.

&&

NICHOLS/SHEETS
Hazardous weather outlook, Mar 28, 4:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SAT MAR 28 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT SAT MAR 28 2009

...WINTER STORM WARNING IN EFFECT FOR THIS AFTERNOON AND TONIGHT
UNTIL 10 AM CDT SUNDAY FOR AREAS SOUTHEAST OF A LINE FROM FAIRFIELD
IOWA...TO STOCKTON ILLINOIS...
...WINTER WEATHER ADVISORY IN EFFECT FOR THIS AFTERNOON AND TONIGHT
UNTIL 10 AM CDT SUNDAY FOR THE REMAINDER OF THE OUTLOOK AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL SPRING STORM SYSTEM WILL MOVE THROUGH THE REGION THIS
AFTERNOON THROUGH SUNDAY MORNING BRINGING SIGNIFICANT ACCUMULATING
SNOW. THE PRECIPITATION WILL BEGIN AS RAIN LATE THIS MORNING AND
BECOME MIXED WITH SNOW DURING THE AFTERNOON. THE RAIN SNOW MIX WILL
CHANGE OVER TO ALL SNOW BY LATE AFTERNOON OR EARLY EVENING. SNOW...
HEAVY AT TIMES...WILL THEN BE SEEN TONIGHT BEFORE TAPERING OFF AND
ENDING EARLY SUNDAY MORNING.

A NARROW BAND OF 6 TO 8 INCHES OF SNOW IS EXPECTED ROUGHLY ALONG A
FREEPORT...ILLINOIS TO KAHOKA...MISSOURI LINE WITH LESSER AMOUNTS
FURTHER EAST AND WEST OF THAT LINE. WINDS OF 15 TO 30 MPH WILL BE
SEEN LATE THIS AFTERNOON AND TONIGHT WITH HIGHER GUSTS CAUSING
BRIEF WHITE OUT CONDITIONS. ISOLATED THUNDERSTORMS...PRODUCING
THUNDER SNOW...WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY
EVENING ALONG AND SOUTH OF INTERSTATE 80 AND ALONG AND EAST OF THE
MISSISSIPPI.

AREA RIVERS WILL CONTINUE TO EXPERIENCE HIGH WATER FROM THE RECENT
HEAVY RAINFALL. THE ROCK RIVER IN NORTHWEST ILLINOIS BE THE MOST
IMPACTED WITH MODERATE FLOODING. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND WARNINGS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE SNOW WILL END SUNDAY MORNING.  ICY AND SNOW COVERED ROAD
CONDITIONS MAY CONTINUE THROUGH THE REMAINDER OF THE DAY.

THE ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK...WITH ANOTHER
STRONG STORM SYSTEM EXPECTED TO IMPACT THE REGION MONDAY AND
TUESDAY.  SHOWERS AND THUNDERSTORMS CAN BE EXPECTED MONDAY AFTERNOON
AND EVENING...BEFORE SWITCHING OVER TO SNOW TUESDAY AFTERNOON AS
COLD AIR MOVES BACK INTO THE AREA.

THERE ARE INDICATIONS THAT ANOTHER STORM SYSTEM WILL AFFECT THE AREA
LATE IN THE WEEK...BUT THERE IS TOO MUCH UNCERTAINTY TO SPECIFY
PRECIPITATION AMOUNTS OR TYPES.  WATCH FOR LATER UPDATES ON THESE
EARLY SPRING STORM SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.  REPORTS OF
SNOWFALL AMOUNTS WILL BE APPRECIATED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Mar 28, 12:03 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
103 PM CDT SAT MAR 28 2009

IAZ040>042-051>053-063-064-076-282015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-IOWA-JOHNSON-KEOKUK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...SIGOURNEY
103 PM CDT SAT MAR 28 2009

...SNOW AND SLEET TO INCREASE AND OVERSPREAD REGION THROUGH 3 PM...
LIGHT TO MODERATE SNOW AND SLEET WILL CONTINUE TO INCREASE ACROSS
THE AREA. TRACE TO HALF INCH AMOUNTS OF SNOW AND SLEET WILL
ACCUMULATE MAINLY ON GRASSY LOCATIONS BY 3 PM...PRIMARILY WEST OF I-380.
SNOW WILL BECOME HEAVIER LATE THIS AFTERNOON.

NICHOLS
Special weather statement, Mar 28, 12:09 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
109 PM CDT SAT MAR 28 2009

IAZ067-068-078-088-089-099-ILZ009-015>018-024>026-034-035-MOZ010-
282015-
MUSCATINE-SCOTT-LOUISA-HENRY IA-DES MOINES-LEE-WHITESIDE-
ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-CLARK-
INCLUDING THE CITIES OF...MUSCATINE...BETTENDORF...DAVENPORT...
WAPELLO...MOUNT PLEASANT...BURLINGTON...FORT MADISON...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
KAHOKA
109 PM CDT SAT MAR 28 2009

...RAIN...MIXED WITH SLEET...TO OVERSPREAD REGION THROUGH 3 PM...

AN AREA OF LIGHT TO MODERATE RAIN...MIXED AT TIMES WITH SLEET...WILL
MOVE NORTH THROUGH MID AFTERNOON. THE SLEET WILL BECOME MORE
NOTICEABLE ALONG AND NORTH OF A STERLING ILLINOIS TO DAVENPORT IOWA TO
KEOSAUQUA IOWA LINE. RAIN AMOUNTS UP TO A QUARTER INCH ARE
POSSIBLE BY 3 PM WITH TRACE AMOUNTS OF SLEET.

NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Benton

When
March 28, 2:00 PM CST to March 29, 3:00 AM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Winter Weather, Iowa

When
March 28, 2:00 PM CST to March 29, 3:00 AM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

A trained spotter measured 6.4 inches of snow at South Amana.

Winter Weather, Keokuk

When
March 28, 2:00 PM CST to March 29, 3:30 AM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
March 28, 2:15 PM CST to March 29, 3:30 AM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
March 28, 2:30 PM CST to March 29, 3:45 AM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Winter Storm, Linn

When
March 28, 2:30 PM CST to March 29, 3:35 AM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Trained spotters measured 6 to 7 inches of snow in the Cedar Rapids area.

Winter Weather, Cedar

When
March 28, 2:45 PM CST to March 29, 3:00 AM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
March 28, 2:45 PM CST to March 29, 3:30 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Winter Weather, Jones

When
March 28, 2:45 PM CST to March 29, 3:00 AM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155887, 155889, 155893, 155895, 155891, 155894, 155888, 155890, 155892.